COMMENTARY

Drugs That Could Give Your Patients a Dangerous High

Hansa Bhargava, MD

Disclosures

March 22, 2017

This feature requires the newest version of Flash. You can download it here.

I'm Dr Hansa Bhargava, a practicing physician and medical advisor for Medscape. Let's talk about illicit drugs.

The recent wave of heroin overdoses has shined a spotlight on the problem of opioid addiction in the United States. An estimated 2 million Americans[1] are hooked on prescription opioids, and another half million people abuse heroin, according to the National Institute on Drug Abuse.

A number of synthetic drugs that haven't gained headline status are also being abused throughout this country. You might not be as familiar with their names—like Pink, Flakka, and roofies—but you should be aware of the signs that your patients might be using them.

Pink. Over the past couple of years, drug enforcement officials have noted a rise in hospitalizations and deaths linked to Pink, or U-47700. This synthetic opioid was originally developed in the 1970s as an alternative pain reliever, but it has recently gained popularity as a recreational drug because of its low cost and easy availability over the Internet. Pink is sold in powder, pill, or liquid form. It's often distributed in the types of clear bags that are used to package heroin. Pink can be taken orally or snorted through the nose.

Though Pink is legal in most states, it is considered even more powerful than opioids like fentanyl and morphine, and it carries many of the same risks, including addiction, overdose, and death.[2] Because Pink is often packaged in overseas labs, it's impossible for consumers in the United States to know whether the drug they've purchased has been contaminated.

Nearly 50 deaths nationwide have been linked to Pink, including the overdoses of two Utah teenagers.[3] In September 2016, the Drug Enforcement Administration (DEA) announced that it would temporarily classify Pink as a schedule I substance under the Federal Controlled Substances Act, "to avoid an imminent hazard to the public safety."[4] The DEA will determine whether Pink should be permanently defined as a schedule I substance.

Flakka and other "zombie" drugs. In 2015 and early 2016, a series of news stories in southern Florida highlighted a bizarre new drug trend. A man in Palm Beach County stood naked on an apartment building roof, waving a gun and screaming, "I feel delusional and I'm hallucinating!"[5] A 19-year-old Florida State University student stabbed a couple to death and then attempted to eat the husband's face.[6]

The two men in these incidents were believed to have been high on alpha-pyrrolidinopentiophenone (alpha-PVP) or flakka, a synthetic drug that sells for as little as $5[7] and produces a high that can last for days. (It's sometimes called "$5 insanity.")

Flakka comes in a crystal that users can eat, snort, inject, or vape in an e-cigarette. Along with the high, it produces symptoms like extreme aggression and agitation, hallucinations, delusions, and paranoid psychosis, which are believed to be brought on by a rush of dopamine that floods the brain. Users' bizarre behaviors—like running around naked, groaning, and screaming—earned flakka and similar drugs the nickname "zombie drug." Flakka also causes dangerous physical effects, like high blood pressure, an abnormal heart rhythm, and an extreme spike in body temperature.[8]

Flakka is one of several "designer" drugs that have become popular in recent years because of their easy availability, cheap cost, and intense high. Flakka is similar in composition to bath salts, which emerged in 2009 and led to a similar bout of bizarre and violent incidents.[9] In 2011, the DEA classified bath salts as a schedule I drug. A year later, President Obama signed a bill banning the sale of these drugs.[10]

In August 2016, China banned all production of flakka and more than 100 other synthetic drugs.[11] Because China was the main source of flakka, the ban effectively stopped distribution of the drug to the United States. However, experts warn that other manmade drugs still available on the streets can produce similar, zombie-like behaviors.

Roofies. Rohypnol (nicknamed "roofies") is a powerful tranquilizer and central nervous system depressant. It falls within the benzodiazepine drug class. Roofies are sold in pills, which users swallow whole, crush up and snort, add to marijuana and smoke, inject, or dissolve in a drink to produce a high.[12]

Like other drugs in its class, rohypnol has an extreme sedative effect. It relaxes muscles to the point where a person who takes the drug may be unable to move. Someone who's taken rohypnol can become extremely drowsy, lose control of their body, and forget the events that occurred while on the drug. Because of its paralyzing and amnesiac effects, rohypnol is sometimes sprinkled in drinks and used as a date-rape drug.

Rohypnol is illegal in the United States, but it is available legally in other countries as an insomnia treatment. It's often smuggled into the US and sold on the street. In addition to its sedative effects, rohypnol can lower blood pressure, impair memory, and lead to dizziness, headaches, confusion, and addiction. Alcohol can accentuate these effects, potentially causing breathing problems and even death.[13]

These are just some of the drugs that are rampant. Knowing about them can help us recognize whether our patients might be using them.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....